Texas, 2014Hail in Texas, April 6, 2014
April 6, 2014 · NWS SJT · 4 events in 2 counties and zones
An upper level trough approached the area, resulting in an isolated supercell that impacted Irion and Schleicher Counties. The main hazard was large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough approached the area, resulting in an isolated supercell that impacted Irion and Schleicher Counties. The main hazard was large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 6, 5:51 PM CST, 9 minutes earlier.
Area forecast discussion, Apr 6, 5:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT Sun Apr 6 2014
.AVIATION...
/00Z TAFS/
The immediate concern at TAF initialization is the cluster of
thunderstorms approaching KSJT. Carrying TSRA with wind gust
to 25 KT between 0015Z and 0100Z...and may need to amend for
stronger winds, reduced visibility or to add hail. Other showers
and thunderstorms hav developed across our southern counties and
will affect KSOA and KJCT between 00Z and 01Z. The convective
activity should diminish after dark. Expect primarily VFR
conditions early tonight, with a degradation to MVFR as low
cloud ceilings develop overnight. On Monday, low cloud ceilings
will lift during the morning, and probably prevail at KABI for
a little longer than for the other TAF sites. Isolated to
scattered showers and thunderstorms should develop by afternoon.
Outside of convective activity this evening, winds will be
generally light and variable tonight, becoming north at 5-10 KT
on Monday.
&&
.PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 6 2014/
SHORT TERM...
(Tonight and Monday)
An upper level trough is currently moving east across West Texas this
afternoon. Currently, a few light showers are occurring across portions
of the northern Concho Valley and the Big Country, with some light rain
and drizzle across the Heartland. Mostly cloudy skies continue across
the eastern half of the forecast area, while partial clearing is
occurring across far western and southwest counties. Latest convective
allowing guidance continues to develop scattered convection late this
afternoon across the Concho Valley and North Edwards Plateau, with
activity spreading east through early evening. This seems reasonable
given increasing largescale ascent and an increase in instability per
latest SPC meso analysis. Also seeing abundant cumulus and some
developing convection beneath the upper trough over far southeast New
Mexico and West Texas in association with colder temperatures aloft.
For tonight, going with slight chance to chance POPS this evening,
highest across the Big Country. will continue to mention isolated
thunder this evening due to steep mid level lapse rates around 7 to
8 degrees C/KM. Some small hail and gusty winds will be possible
with some of the stronger cells. Will keep the forecast dry after
midnight as the upper level trough and associated lift moves east
of the area. Skies will be mostly cloudy tonight with an increase
in low clouds after midnight. Went slightly higher than MOS numbers
for tonight due to expected cloud cover, with lows in the mid and
upper 40s.
For Monday, maintaining slight POPS as a shortwave drops southeast
on the backside of the main upper level trough and moves across the
area during the day. An isolated thunderstorm will be possible due
to mid level instability as lapse rates remain steep. Small hail and
gusty winds will be the main threat from any storms. Expect highs on
Monday in the upper 60s and lower 70s.
24
LONG TERM...
(Monday night through the coming weekend)
By Monday night the upper level trough will be over east Texas with
some lingering showers possible over our eastern tier of counties
through Monday evening. Have thus kept a slight chance of showers
and isolated thunderstorms through the evening hours generally east
of a line from Throckmorton to Ballinger to Junction. Upper level
ridging will build over the western CONUS through midweek keeping a
northwest flow aloft over the forecast area. An upper level low
pressure system moving across the northern tier of states will
result in a flattening of upper flow aloft over our area by the end
of the week. The GFS and ECMWF move an upper low over southern
California early Saturday with the GFS bringing the upper low across
central Texas by Sunday. The ECMWF on the other hand doesn't bring
an upper low over our area until Tuesday. This disparity between the
models creates an uncertainty as to the timing of any associated
rainfall for the CWA. The GFS gives us a chance for rainfall
beginning Sunday with the ECMWF a day latter. Given the continued
inconsistency of the models, will not introduce rainfall at this
time.
Have kept a dry forecast through the coming weekend with mid to
upper 70s on Tuesday warming into the 80s on Wednesday. Afternoon
highs will remain in the 80s through the coming weekend. Morning
lows will be in the 40s Tuesday and Wednesday, warming into the 50s
and lower 60s into the weekend.
15
FIRE WEATHER...
Cooler temperatures will continue into Monday with a chance for
precipitation through the period. This will keep fire weather
conditions low across the area as relative humidities remain above 30
percent.
Elevated to near critical fire weather conditions will be possible
by mid to late week as southerly winds increase and relative
humidity values fall to 15 to 20 percent.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 45 68 41 74 46 / 30 20 10 0 0
San Angelo 45 69 41 77 46 / 20 20 10 0 0
Junction 46 72 39 79 45 / 20 20 20 0 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 6, 1:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CDT SUN APR 6 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
210 PM CDT SUN APR 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY
PRODUCE SMALL HAIL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEST CENTRAL TEXAS ON
MONDAY. A FEW OF THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY
WINDS. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF DANGEROUS
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
24
In the hours before
Special weather statement, Apr 6, 2:43 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
343 PM CDT SUN APR 6 2014
TXZ064-071-072-062130-
IRION TX-STERLING TX-TOM GREEN TX-
343 PM CDT SUN APR 6 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR
IRION...STERLING AND TOM GREEN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
GUSTY WINDS AND HAIL
AT 338 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST
OF STERLING CITY...OR ABOUT 19 MILES SOUTHEAST OF GARDEN CITY...
MOVING NORTHEAST AT 20 MPH.
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!
POTENTIAL STORM IMPACTS INCLUDE...
FIRE IGNITED BY LIGHTNING...
LOCALIZED SHORT DURATION POWER OUTAGES...
LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
OUTDOORS...
A FEW SMALL BROKEN TREE BRANCHES...
AN ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
THE STRONG THUNDERSTORM WILL BE NEAR...
STERLING CITY BY 430 PM CDT
LAT...LON 3179 10127 3198 10095 3153 10074 3141 10124
3148 10128
TIME...MOT...LOC 2043Z 242DEG 19KT 3168 10125Special weather statement, Apr 6, 4:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT SUN APR 6 2014
TXZ064-071-072-062300-
IRION TX-STERLING TX-TOM GREEN TX-
537 PM CDT SUN APR 6 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
IRION...STERLING AND TOM GREEN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 26 MILES WEST OF
ARDEN...OR ABOUT 23 MILES SOUTHWEST OF STERLING CITY...MOVING EAST AT
25 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
AN ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS...
THE STRONG THUNDERSTORM WILL REMAIN ACROSS...
NORTHWESTERN TOM GREEN...SOUTHERN STERLING AND NORTHERN IRION
COUNTIES.
LAT...LON 3163 10123 3170 10077 3169 10075 3143 10076
3150 10124
TIME...MOT...LOC 2236Z 267DEG 20KT 3156 10118Hail, Irion
- When
- April 6, 6:00 PM CST to 6:05 PM CST
- Where
- Irion County, 0.59 mi E of Barnhart
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.130, -101.170
The Barnhart fire department reported half-dollar size hail in Barnhart. A possible funnel cloud was also observed.
Hail, Irion
- When
- April 6, 6:04 PM CST to 6:09 PM CST
- Where
- Irion County, 0.59 mi E of Barnhart
- Measured
- 1.75 in hail
- Reported by
- Unknown
- Coordinates
- 31.130, -101.170
Hail, Schleicher
- When
- April 6, 7:15 PM CST to 7:19 PM CST
- Where
- Schleicher County, 7.69 mi N of El Dorado Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.960, -100.600
Hail, Schleicher
- When
- April 6, 7:21 PM CST to 7:25 PM CST
- Where
- Schleicher County, 7.69 mi N of El Dorado Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.960, -100.600
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 6 to 7, 20141 death · 8 injured · $13 million · EF2 · 77 events
- Tornado and Flash Flood in Georgia, April 6 to 8, 2014$208,000 · EF1 · 17 events
- Flash Flooding and Lightning Strike in Louisiana, April 6, 2014$200,000 · 7 events
- Flash Flooding and Hail in Louisiana, April 6, 2014$100,000 · 1 in hail · 18 events
- Flash Flooding and Flooding in Alabama, April 6 to 8, 20141 injured · 60 kt wind · 33 events
- Lightning Strike in Minnesota, April 6, 2014$45,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, April 6 to 7, 2014$25,000 · 61 kt wind · 8 events
- Flash Flooding and Hail in Texas, April 6, 2014$10,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Louisiana, April 6 to 7, 2014$11,000 · 1.75 in hail · 16 events
- Hail and Damaging Wind in Louisiana, April 6, 20141 injured · $2,000 · 1 in hail · 2 events
- Winter Weather in Colorado, April 6 to 7, 20145 events
- Hail and Damaging Wind in Texas, April 6 to 7, 2014$8,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514855, 514856, 514857, 514858.